Australia has ordered Reckitt Benckiser to take the Nurofen pain relief range off the Australian shelves after a court said UK-based drug giant misled consumers.
The court said products marketed to treat specific pains, such as migraines, were identical to one another.
Research also found the products were sold for almost double the price of Nurofen’s standard product.
Reckitt Benckiser said the case related only to Australia.
Reckitt Benckiser said it would comply with the Australian court order and that it “did not set out to mislead consumers”.
Australia’s consumer watchdog brought the matter to court earlier this year.
The Federal Court of Australia said the products must be taken off Australian shelves within three months.
The products affected by the order include Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache.
The retail price for each of the pain-specific products was also found to be “significantly higher than that of other comparable analgesic products which also act as general pain relievers,” the Australian Competition and Consumer Commission (ACC) said.
The ACC said the court had found each product “was formulated to treat a particular type of pain; and solely or specifically treated a particular type of pain” – but that each product contained the same active ingredient, ibuprofen lysine 342mg.
However, the products were found to be “no more effective at treating the type of pain described on its packaging than any of the other Nurofen specific pain products.”
Reckitt Benckiser is a consumer goods manufacturer and makes products including Nurofen, Dettol and Harpic, among others.
The company has been ordered to publish correction notices in newspapers and on its website and to pay the ACCC’s court costs.